Colorado, 2015

Hail in Colorado, September 23, 2015

September 23, 2015 · NWS GJT · 1 event in 1 county or zone

A strong thunderstorm struck portions of La Plata County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong thunderstorm struck portions of La Plata County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 23, 4:45 PM MST, 50 minutes earlier.

Area forecast discussion, Sep 23, 4:45 PM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 PM MDT WED SEP 23 2015

.SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)
ISSUED AT 253 PM MDT WED SEP 23 2015

MOISTURE AND CLOUDS WERE RECEDING TO THE SOUTH AND EAST EARLY THIS
AFTERNOON AND WILL CONTINUE TO DO SO TONIGHT. CUMULUS CLOUD
STREETS OVER THE SAN JUANS AND WEST ELK MTS WILL PROBABLY PRODUCE
ISOLATED TO LOW END SCATTERED...BUT WEAK MOUNTAIN TOP SHOWERS
THROUGH EARLY THIS EVENING. THEN CLOUDS SHOULD DISSIPATE RAPIDLY
BEFORE MIDNIGHT. HAVE DECREASED CLOUD COVER QUITE A BIT FOR THE
REST OF THIS AFTERNOON AND OVERNIGHT WITH A MATCHING DECREASE IN
THE CHANCE OF PRECIPITATION.

HIGH PRESSURE EXPANDS ACROSS THE DESERT SOUTHWEST INTO THE NORTHERN
ROCKIES ON THURSDAY...REMAINING PARKED THERE THROUGH THE WEEKEND
THANKS TO STRONG DOWNSTREAM BLOCKING. STARTING TOMORROW WE CAN
EXPECT MAINLY CLEAR SKIES AND LARGE DIURNAL SWINGS IN
TEMPERATURES...WITH AFTERNOON HIGHS STAYING WELL ABOVE EARLY FALL
NORMALS. THERE MAY BE A FEW BUILDUPS OVER THE EASTERN SAN JUAN
MOUNTAINS LATE IN THE DAY BUT ANY CHANCE OF MEASURABLE RAINFALL
WILL BE LESS THAN 10 PERCENT.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 253 PM MDT WED SEP 23 2015

NO MAJOR CHANGES TO THE WEATHER PATTERN THROUGH THE WEEKEND IS
ANTICIPATED AND MODELS ARE ALL WALKING THIS SAME PATH. AN
ANOMALOUSLY STRONG EAST PACIFIC TROUGH WILL BE UNDERGOING A SPLIT
OVER THE WEEKEND. THE MODELS ARE NOT AGREEING WITH THIS SPLIT AND
THE FALL OUT LASTS WELL INTO THE UPCOMING WEEK. THE EURO SEEMS TO
TAKE MORE ENERGY IN THE NORTHERN SPLIT MOVING ACROSS THE HIGHER
LATITUDES...LEAVING WEAKER ENERGY BACK OVER THE E.PAC TO SEPARATE
FROM THE FLOW. THE GFS IS THE OPPOSITE WITH THE STRONGER ENERGY IN
THE SOUTHERN SPLIT...COMING ONSHORE AS A MUCH STRONGER SYSTEM
EARLY NEXT WEEK. THIS SECOND SOLUTION DOES NOT HAVE MUCH SUPPORT
FROM ENSEMBLE FORECASTS OF OTHER MODELS OR EVEN OF IT/S OWN ATTM.
SO WILL SIDE WITH THE WARMER AND DRIER EURO SOLUTION. LOOKS LIKE A
WET FALL WILL HAVE TO OCCUR IN THE SECOND HALF OF THE SEASON AS
THE BEGINNING IS LOOKING VERY DRY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 545 PM MDT WED SEP 23 2015

DRIER AIR WILL CONTINUE TO MOVE OVER THE FORECAST AREA AS HIGH
PRESSURE BUILDS. THEREFORE LITTLE ACTIVE WEATHER IS EXPECTED
THROUGH THE NEXT 24 HOURS. THE ONLY EXCEPTION CONTINUES TO BE AN
AREA OF THUNDERSTORMS OVER PORTIONS OF LA PLATA...ARCHULETA AND
HINSDALE COUNTIES. THESE STORMS ARE MOVING TO THE SOUTH AT AROUND
5-8 KTS. THEY WILL BEGIN TO DIMINISH AFTER 01Z THIS EVENING AND
WILL END BY 04Z. KDRO MAY BE AFFECTED BRIEFLY IF A STORM PASSES
OVER THE AIRPORT EARLY THIS EVENING. OTHERWISE VFR WILL PREVAIL.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...CC/15
LONG TERM...15
AVIATION...EH
Hazardous weather outlook, Sep 23, 3:30 AM MST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
430 AM MDT WED SEP 23 2015

COZ001>014-017>023-UTZ022>025-027>029-241030-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
430 AM MDT WED SEP 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER SOUTHWEST
COLORADO AND COLORADO/S CENTRAL MOUNTAINS. THIS ACTIVITY WILL
CONTINUE THROUGH THIS EVENING AS A SYSTEM WITH TROPICAL ORIGINS
MOVES EASTWARD FROM THE SAN JUAN MOUNTAINS TO THE SOUTHERN HIGH
PLAINS TODAY. THE STRONGEST CELLS WILL BE CAPABLE OF GENERATING
BRIEF HEAVY RAIN...STRONG OUTFLOW WINDS TO 30 MPH...AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY THROUGH SATURDAY...WARM AND DRY. ISOLATED THUNDERSTORMS
ARE POSSIBLE OVER THE SAN JUAN MOUNTAINS EACH AFTERNOON AND
EVENING.

SUNDAY THROUGH TUESDAY...THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS
NORTH OF THE I-70 CORRIDOR WITH MOUNTAIN AREAS FAVORED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NL

In the hours before

Special weather statement, Sep 23, 5:01 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
601 PM MDT WED SEP 23 2015

COZ019-022-240045-
ANIMAS RIVER BASIN CO-SOUTHWEST SAN JUAN MOUNTAINS CO-
601 PM MDT WED SEP 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LA PLATA COUNTY
UNTIL 645 PM MDT...

AT 558 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTH OF BAYFIELD...OVER AND JUST TO THE EAST OF VALLECITO
RESERVOIR...OR 17 MILES NORTHEAST OF DURANGO...MOVING SLOWLY
SOUTHWEST AT 2 TO 5 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. THIS STORM MAY ALSO PRODUCE HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
BAYFIELD AND VALLECITO.

LAT...LON 3760 10760 3758 10749 3735 10749 3722 10750
      3722 10767 3731 10775 3743 10776
TIME...MOT...LOC 2358Z 056DEG 6KT 3740 10759

EH

The radar

The Grand Junction radar (KGJX), 189 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, La Plata

When
September 23, 5:35 PM MST to 5:40 PM MST
Where
La Plata County, 5.02 mi NNE of Vallecito to 6.78 mi NNE of Vallecito
Measured
1.25 in hail
Reported by
Public
Coordinates
37.441, -107.550

A strong thunderstorm traveled southward across the Vallecito community and produced hailstones up to 1.25 diameter. A mallard duck was killed by the hail. The storm also produced heavy rainfall in the Vallecito area with a CoCoRaHS observer's report of 0.74 of an inch. A wind gust of 45 mph was measured at the La Plata County Airport as the storm collapsed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596323.